Iowa, 2006

Hail in Iowa, April 2, 2006

April 2, 2006 · NWS DMX · 1 event in 1 county or zone

A storm system was developing to the southwest of Iowa. Strong warm air advection ahead of the system resulted in a large area of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A storm system was developing to the southwest of Iowa. Strong warm air advection ahead of the system resulted in a large area of thunderstorms. They were oriented in a line north to south. Though many of the storms produced some small hail, one of the storms became severe as it moved through the Atlantic area. Penny size hail was reported in the town of Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 1, 3:45 PM CST, 8 hours 31 minutes earlier.

Area forecast discussion, Apr 1, 3:45 PM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CST SAT APR 1 2006

.DISCUSSION...
PLENTY OF ISSUES WITH THE FORECAST AS VIGOROUS SPRING STORM AFFECTS
THE AREA.  CURRENTLY...SFC RIDGE PASSING THROUGH THE STATE WITH
STRATUS HANGING TOUGH ALONG AND EAST OF ITS AXIS. FARTHER SOUTHWEST
IN IA...CLEARING HAS ALLOWED TEMPS TO WARM CONSIDERABLY WITH LOWER
60S INTO THE FAR SW. MOISTURE IS NOW SURGING INTO THE CENTRAL PLAINS
AHEAD OF DEVELOPING SFC LOW IN EASTERN COLORADO.  THIS SYSTEM WL
PULL OUT INTO THE PLAINS TONIGHT WITH STRONG THETA-E ADVECTION/
MOISTURE TRANSPORT INTO THE MISSOURI RIVER VALLEY CREATING ELEVATED
INSTABILITY.  THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS AREA AND
SPREAD ACRS MUCH OF WESTERN AND CENTRAL PORTIONS OF THE STATE. PWATS
WL INCREASE EXCESS OF 1 INCH DURING THE EARLY MORNING HOURS WITH
RELATIVELY DEEP WARM CLOUD LAYER FOR THIS TIME OF YEAR.  EXPECT SOME
DECENT RAINFALL ACROSS WEST CENTRAL AND NORTHERN PORTIONS OF THE
STATE BEGINNING LATE TONIGHT AND CONTINUING INTO SUNDAY AS UPPER
SYSTEM DEEPENS.  RECENT RAINS HAVE PRIMED THE SOILS ACRS THE NORTH
ALONG WITH BARE GROUND SHOULD LEAD TO DECENT POTENTIAL OF FLASH
FLOODING...THEREFORE WL BE ISSUING A FLOOD WATCH FOR THIS POTENTIAL
FROM LATE TONIGHT THROUGH SUNDAY.

ON SUNDAY...ATTENTION TURNS TO SEVERE WEATHER POTENTIAL AS SURFACE
LOW TRACKS ACRS THE STATE.  PLACEMENT OF THE LOW WL BE KEY AS TO HOW
FAR NORTH AND WEST THIS POTENTIAL EXISTS.  FOR NOW...WL TRACK LOW
FROM NEAR CSQ-DSM-ALO THROUGH THE DAY WITH BEST SVR POTENTIAL ALONG
AND SOUTH OF THIS LINE. SUFFICEINT LOW LEVEL CAPE AND SHEAR
AVAILABLE FOR A TORNADIC THREAT SOUTH OF THE AFOREMENTIONED LINE AND
MOD RISK ALREADY IN PLACE.  BUNKERS MOTION HAS STORM MOVEMENT
QUICKLY TO THE NORTHEAST AT 40 TO 50 MPH WHICH IS NOT UNCOMMON FOR
THIS TIME OF YEAR.  AS THE SVR THREAT DIMINISHES BY EARLY SUNDAY
EVENING...WINDS WL BE INCREASING. PRESSURE GRADIENT TIGHTENS
DRAMATICALLY AS SFC LOW DEEPENS WITH MYERS RULES SUGGESTING GUSTS OF
60 MPH ON BACKSIDE.  1000MB GEOSTROPHIC WNDS AT NEARLY 80KTS ALONG
WITH AN ISALLOBARIC RISE OF 14MB FROM 06Z TO 12Z ACRS THE CWA AND
GOOD LOW LEVEL CAA. CLEARLY...STRONG WINDS WL BE AN ISSUE WITH AN
WIND ADVISORY LIKELY NEEDED FOR TOMORROW NIGHT OR PSBL WARNING.
OTHERWISE...DEFORMATION PCPN WL CONT TO AFFECT NORTH PORTIONS OF THE
CWA DURING THE EVENING AND HAVE GONE CATEGORICAL POPS THERE. ENOUGH
COLD AIR MAY ACTUALLY MAKE IT INTO THE STATE FOR SOME MIX OVER TO
SNOW IN THE FAR NORTH...BUT HAVE OPTED NOT TO MENTION AT THIS TIME.

MONDAY AND TUESDAY WL BE COMPARATIVELY BENIGN AS SFC RIDGING SLIDES
ACRS THE REGION.  HOWEVER...NEXT WESTERN TROF WL INDUCE WAA BY
TUESDAY NIGHT INTO WEDNESDAY ACRS THE AREA.  SOME PCPN MAY WORK ITS
WAY BACK INTO THE STATE BY LATE TUESDAY NIGHT OR WEDNESDAY AS
THETA-E ADVECTION INCREASES.  PCPN WL CONT TO INCREASE INTO THURSDAY
AS UPPER LOW SWINGS NORTHEAST FROM THE SOUTHERN ROCKIES.  WE MAY
ONCE AGAIN HAVE TO DEAL WITH FLOODING ISSUES AND SEVERE WEATHER AS
THE SYSTEM MOVES ACRS THE AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH 06Z SUNDAY TO 00Z
MONDAY FOR FLASH FLOOD POTENTIAL ALONG AND NORTH OF A LINE FROM
KADU-KBNW-KALO.

&&

COGIL
Hazardous weather outlook, Apr 1, 3:52 PM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CST SAT APR 1 2006

IAZ049-050-059>062-070>075-081>086-092>097-022200-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
352 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. A FEW OF THESE
STORMS MAY PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE WEATHER IS ANTICIPATED SUNDAY. ON GOING MORNING
STORMS ARE EXPECTED WITH LOCALLY HEAVY RAINFALL AND HAIL. FROM MIDDAY
TO EARLY EVENING HOWEVER...THE THREAT OF VERY LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE HIGH. VERY STRONG WINDS WILL
ALSO OCCUR SUNDAY NIGHT INTO MONDAY MORNING WITH GUSTS OVER 50 MPH
LIKELY. ANOTHER ROUND OF STORMS IS SHAPING UP FOR LATE WEDNESDAY
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT...AND ESPECIALLY ON
SUNDAY. THE ANTICIPATED FAST MOVEMENT OF THESE STORMS WILL REQUIRE
PLACEMENT OF SPOTTERS EARLY ON SUNDAY.

IAZ004>007-015>017-023>028-033>039-044>048-057-058-022200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-
352 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. SOME AREAS MAY
SEE AN EXTENDED PERIOD OF MODERATE TO HEAVY RAINFALL...WHICH MAY
CAUSE FLOODING OF ROADS...CITY STREETS AND STREAMS. LARGE HAIL MAY
ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON GOING MORNING STORMS ARE EXPECTED WITH LOCALLY HEAVY RAINFALL
AND HAIL. FROM MIDDAY SUNDAY TO EARLY EVENING HOWEVER...THE
THREAT OF VERY LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO
AS FAR NORTH AS HIGHWAY 20 WILL BE RELATIVELY HIGH. VERY STRONG
WINDS WILL ALSO OCCUR SUNDAY NIGHT INTO MONDAY MORNING WITH GUSTS
OVER 50 MPH LIKELY. ANOTHER ROUND OF STORMS IS SHAPING UP FOR LATE
WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT...AND ESPECIALLY ON
SUNDAY. THE ANTICIPATED FAST MOVEMENT OF THESE STORMS WILL REQUIRE
PLACEMENT OF SPOTTERS EARLY ON SUNDAY.

MYERS

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
April 2, 12:16 AM CST
Where
Cass County, Atlantic
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -95.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497364.